“Although topical steroid addiction or red burning skin syndrome had been mentioned as possible side effects of topical steroids in a 2006 review article in the Journal of the American Academy of Dermatology, no statement was made regarding this illness in the new guidelines (2014). This suggests that there are still controversies regarding this illness.”
This review, written in Japan by many dermatologists, brings up important points regarding TSA and how it is being discussed and misrepresented in the dermatology field.
The NEA, National Eczema Association, had many questions that these dermatologists answered truthfully.
1. How do you define steroid addiction?
The review went into a brief history of where the term “addiction” was first used (Burry, 1973), as well as other doctors whom researched this phenomenon. The conclusion: “TSA is the situation where skin develops more severe or diverse skin manifestations after the withdrawal from TCS than at preapplication.”
2. What are the clinical findings of steroid addiction?
They felt that clinical findings should be described separately before and after withdrawal. Before withdrawal, skin may be more uncomfortably itchy and show signs of the TCS (topical corticosteroid) not working as well as before. “Dermatologists often explain pruigo as a chornic and difficult-to-treat type of eruption seen in patients with atopic dermatitis. However, it is often a sign of addiction.”
After withdrawal, the initial erythema often spreads to other areas day by day. This eruption also spreads to places where topical steroid use may not have been used. There is a range of cases, spanning from mild to severe. After the initial rebound period, the next phase is usually dry and itchy with thickened skin. “The addicted skin becomes normal as time passes, and the increased sensitivity after withdrawal decreases. The entire course can take from weeks to even years.”
3. What do the skin lesions look like, and how are they different to eczema?
They said that TSA skin lesions look similar or resemble the original skin disease. I somewhat disagree since the only way I knew I was addicted was because the eczema wasn’t the same anymore, however normal eczema and TSA do share many similarities.
The usual distribution of atopic dermatitis is the neck, knees, elbows or flexor parts of our body. With TSA, it can be present anywhere on the body. Also, after withdrawal, the skin becomes thickened.
4. Where on the body does it occur?
“Addiction can affect every part of the body.”
5. What strength of steroid and usage pattern leads to steroid addiction?
“What seems accurate is that longer periods of application and more potent strength of TCS lead to more frequent addiction. Concrete data is very difficult to obtain because patients usually do not have a record of the applied TCS.” Not only that, but if this is not recognized, how do we obtain accurate information?
From their understanding and their own experiment (seen at bottom), they were able to reasonably attest that TCS should not be used for more than 2 weeks. They also state that using topical steroids on and off intermittently doesn’t necessarily prevent addiction. There isn’t enough evidence to prove either side.
6. How is steroid addiction treated?
“It goes without saying that TCS must be withdrawn in addiction patients.”
They articulate that dermatologists usually misdiagnose this as an aggravation of the original eczema and prescribe potent steroids and insist that TCS never suppresses the HPA axis. As I’ve shown in Topical Steroid Label Part I and II, that is simply not true.
They also state that, paradoxically, they feel systemic steroids may help during the rebound period. I am not sure where this evidence is based since I, myself, tapered twice with oral steroids only to flare badly once tapered off.
There is also a discussion of how patients may not be able to taper their topical steroids. “Conversely, there are sufferers who cannot decrease the amount or potency of their TCS at all because they experience rebound immediately if the medication is decreased.”
7. How common is steroid addiction syndrome?
They are open and say there are no statistics regarding the prevalence. As I said earlier, how are we to know this information if the syndrome is commonly misdiagnosed? However, they did their own study over 6 months. It showed there were about 12% of their subjects who were addicted, which left a proportion of 88% not addicted. They make the very shrewd acknowledgement that “… we should not pass over the fact that the remaining 88% are also potentially addicted patients.”
Now, the review closes on three important problems seen in the new AAD guidelines regarding the viewpoint of how to prevent TSA.
One, the proactive approach discussed in the guidelines leaves little room for the eczema to heal on its own as shown in some children and infants. Proactively, you would use the steroid 1-2 times a week, while reactively you’d use it only when you have a flare. If you are continually using the steroid, regardless of showing signs of eczema, it tells the story that eczema sufferers will always need TCS. This approach does not help initially uncontrolled patients, in whom patients with TSA would most likely be included.
Two, the use of tachyphylaxis for the term TSA is not correct. It does not appropriately represent TSA because “tachyphylaxis is usually used to faster-onset responses than TSA,” and can be misguiding. Many TSA sufferers may not go to see a dermatologist anymore, but that doesn’t mean they don’t exist. If these two terms are mixed up, it shows the fact that most dermatologists have not experienced seeing patients during withdrawal for TCS.
And third, the topic of under treatment. If someone has TSA, then steroid use must be stopped and cannot be seen as an under treatment and therefore they need more steroids. This does not help TSA patients.
And many questions are raised because of this — “Did the number of patients with adulthood atopic dermatitis increase after dermatologists began to prescribe TCS several decades ago? Why do patients with atopic dermatitis only complain or worry regarding TCS use? Until dermatologists can clearly answer these questions, patients with atopic dermatitis have a reasonable right to choose their own therapy after receiving sufficient medical information to make an informed decision.”
And, in my experience, that sufficient medical information is rarely available. Having excessive warnings about under treatment may overstep a patient’s right to choose the treatment they wish to use by inducing a prejudice that they aren’t wanting to treat their condition correctly.